NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A patient with right-sided weakness is moving from bed to chair. Where should the chair be placed?

  1. AAcross the room so the patient can practise walking
  2. BOn the patient's left side, close to the bed
  3. CAt the foot of the bed facing away
  4. DOn the patient's right side, close to the bed
2.Nursing fundamentalsHard

A patient needs a painful dressing change. When is it best to give the prescribed oral analgesic?

  1. AImmediately after the dressing change
  2. BOnly if the patient shows signs of pain or cries out during the procedure
  3. CThe same time the next day
  4. DEarly enough before the procedure for it to reach its peak effect
3.Infection control & patient safetyMedium

A patient has orthostatic hypotension. Which teaching helps to prevent falls?

  1. AAvoid drinking fluids in the morning to reduce trips to the toilet
  2. BStand up straight after a hot shower to increase blood flow
  3. CSit on the edge of the bed for a short time before standing up slowly
  4. DGet out of bed quickly so the dizziness passes sooner
4.Infection control & patient safetyHard

A patient with fever and a spreading rash is suspected of having smallpox. Which precautions are needed?

  1. AContact precautions only
  2. BAirborne and contact precautions
  3. CStandard precautions only
  4. DDroplet precautions with a surgical mask
5.Prioritization & delegationMedium

Which finding is an early sign of compartment syndrome in a patient with a lower leg fracture?

  1. AItching under the cast during the first week after it was applied
  2. BMild bruising around the fracture site on the second day
  3. CPain out of proportion to the injury that worsens when the toes are stretched
  4. DA strong pedal pulse with warm, pink toes and pain that settles with analgesia
6.Prioritization & delegationHard

A patient with heart failure is short of breath with crackles in both lungs. Which order of actions is correct?

  1. AGive the scheduled oral medicines first, then sit the patient up
  2. BLay the patient flat to rest, then start the IV maintenance fluids
  3. CSit up, give oxygen as prescribed, then call the provider
  4. DWeigh the patient first, then reassess the breathing in four hours
7.Clinical nursingMedium

A patient has colicky abdominal pain, a swollen abdomen, vomiting and has not passed stool or wind for two days. What is the likely problem?

  1. ABowel obstruction
  2. BGastroenteritis
  3. CAppendicitis without complications
  4. DIrritable bowel syndrome
8.Clinical nursingHard

A patient with long-standing COPD has an arterial blood gas with pH 7.37, a raised PaCO2 and a raised bicarbonate. How is this best described?

  1. ACompensated respiratory acidosis
  2. BUncompensated metabolic alkalosis
  3. CMixed metabolic and respiratory alkalosis
  4. DAcute respiratory acidosis
9.Lab values & electrolytesMedium

A patient's eGFR has fallen to 24 mL/min/1.73 m². Which prescribed drug should the nurse question before giving it?

  1. AInsulin glargine
  2. BLevothyroxine
  3. CMetformin
  4. DAcetaminophen (paracetamol)
10.Lab values & electrolytesHard

A patient on an IV insulin infusion has a blood glucose of 65 mg/dL (3.6 mmol/L). What is the best action?

  1. AFollow the protocol for low glucose and inform the provider
  2. BContinue at the same rate and recheck in four hours
  3. CStop the infusion and leave the glucose recheck until the morning
  4. DGive oral potassium to protect the heart
11.PharmacologyMedium

Which patient should usually not use the combined oral contraceptive pill?

  1. AA 38-year-old woman who smokes 20 cigarettes a day
  2. BA 30-year-old non-smoker with no medical problems
  3. CA 22-year-old non-smoker with acne
  4. DA 25-year-old woman with heavy periods
12.PharmacologyHard

A patient on valproate becomes lethargic, starts vomiting and develops jaundice. Which adverse effect should be suspected first?

  1. ANormal start-up side effects
  2. BHypothyroidism
  3. CLiver toxicity
  4. DKidney stones
13.Med-surg: cardiovascular & respiratoryMedium

Before the first treatment dose of a low-molecular-weight heparin for a PE, what does the nurse need to make sure of?

  1. AThe patient has fasted for 12 hours
  2. BA chest drain is in place
  3. CThe patient's blood glucose is above 10 mmol/L (180 mg/dL)
  4. DAn accurate, recent body weight is recorded
14.Med-surg: cardiovascular & respiratoryHard

A nurse has four cardiac patients. Which one should be seen first?

  1. AA patient with angina whose chest pain has not eased with rest and who is sweating
  2. BA patient with heart failure whose weight is 0.3 kg up on yesterday's morning weight
  3. CA patient with AF and a heart rate of 86/min who is due an apixaban dose this morning
  4. DA patient after a radial angiogram asking when they can eat
15.Med-surg: neuro, endocrine & renalMedium

Which statement about the PSA blood test is correct?

  1. AIt is only raised in women with bladder cancer
  2. BIt can be raised by benign problems as well as by cancer
  3. CA raised result always means prostate cancer
  4. DA normal result always rules out any prostate cancer
16.Med-surg: neuro, endocrine & renalHard

A patient in a halo vest for a cervical spine fracture has a cardiac arrest. What must be immediately available?

  1. AScissors to cut through the skull pins
  2. BA hard board to slide under the vest
  3. CThe tool to open the front of the vest for CPR
  4. DA pillow to raise the head and shoulders
17.Med-surg: GI, perioperative & oncologyMedium

Why is IV hydration given with cisplatin?

  1. ATo protect the kidneys from damage
  2. BTo make the drug less effective
  3. CTo raise the blood pressure during treatment
  4. DTo prevent hair loss
18.Med-surg: GI, perioperative & oncologyHard

A patient with a sacral pressure ulcer keeps sliding down the bed when the head is raised high. Which advice best reduces shear?

  1. AKeep the head of the bed at or below 30° if possible; use slide sheets
  2. BRaise the head of the bed to 90° and pull the patient up the bed by the arms
  3. CSit the patient upright without any support for the feet
  4. DUse a dry sheet and drag the patient up the bed
19.Maternity & obstetric nursingMedium

Which drug is a known teratogen that must be stopped before a planned pregnancy?

  1. AParacetamol (acetaminophen)
  2. BFolic acid
  3. CIsotretinoin
  4. DLevothyroxine
20.Maternity & obstetric nursingHard

A woman at 34 weeks was in a car crash. She has abdominal pain, a rigid tender uterus and only slight vaginal bleeding. Late decelerations appear. Which statement is most accurate?

  1. AThe findings are typical of normal labour
  2. BA rigid uterus after abdominal trauma is an expected finding and needs no further action
  3. CLittle visible bleeding means blood loss is minor
  4. DShe may have a concealed abruption with major blood loss despite little visible bleeding
21.Pediatric nursingMedium

Which instruction about using an adrenaline (epinephrine) auto-injector is correct?

  1. AInject it into the buttock muscle and then let the child walk it off at home
  2. BInject into the upper arm muscle, but only after removing all the clothing first
  3. CInject into the outer thigh, through clothing if needed, and call emergency services
  4. DUse it only after an antihistamine has failed to work
22.Pediatric nursingHard

Newborn screening shows congenital hypothyroidism. The parents ask why a baby who looks well needs treatment. What is the best answer?

  1. ATreatment is only cosmetic, to prevent a swollen neck (goitre) developing later in childhood
  2. BWithout early treatment it can cause lasting learning disability and poor growth
  3. CThe baby will develop diabetes if the thyroid is not treated now
  4. DThe baby could pass the condition to other children in the family
23.Mental health nursingMedium

An agitated patient has not responded to verbal de-escalation. A PRN medicine is prescribed. What is the most appropriate step?

  1. APlace him in seclusion and then decide about medicine later
  2. BHide the medicine in his drink without telling him
  3. COffer the oral medicine first, before considering an injection
  4. DGive an intramuscular injection at once without offering any choice
24.Mental health nursingHard

On the day after hip surgery, a 58-year-old patient has a new tremor, sweating, anxiety and a fast pulse. He did not report any alcohol use on admission. What should the nurse do?

  1. AAsk him and his family about his alcohol use and the time of his last drink, and report the findings
  2. BTell him that his symptoms are normal after hip surgery
  3. CAssume he has post-operative pain and give extra analgesia only
  4. DWait until the next day to see if the symptoms go away on their own once his pain is better controlled
25.Nursing math & unit conversionsMedium
4 ft 10 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 4 ft 10 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

4 ft 10 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
3 tsp? mL1 cup? mL1½ tbsp? mL3 fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 3 tsp of cough syrup, 1 cup of tea, 1½ tbsp of liquid supplement, 3 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
30 kgBSA = 1.03 m²135 mg/m²D = ? mg

A patient weighing 30 kg has a body surface area of 1.03 m². The prescription is 135 mg/m². Find the dose D in mg.

30 kgBSA = 1.03 m²135 mg/m²
D = mg
28.Dosage calculationsHard
79 kg180 cmBSA = √(h·w/3600)100 mg/m²D = ? mg

A patient is 180 cm tall and weighs 79 kg. The prescription is 100 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

180 cm79 kg100 mg/m²
D = mg
29.IV infusion ratesMedium
20 gtt/mL90 mL/h? gtt/min

An infusion is ordered at 90 mL/h, but no pump is available. It runs by gravity through a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

90 mL/h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
250 mg100 mL30 mL/h? mg/h

A bag contains 250 mg of a drug in 100 mL and runs at 30 mL/h. How many milligrams per hour D does the patient receive?

250 mg/100 mL30 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
100 units250 mLregular insulin4 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 250 mL runs at 4 mL/h. How many units per hour D does the patient receive?

100 units/250 mL4 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine? mL/h96 kg2 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 400 mg in 250 mL. The order is 2 mcg/kg/min for a patient who weighs 96 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

400 mg/250 mL2 mcg/kg/min96 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea150 mLjuice120 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 100 mLurine350 mLurine200 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

tea: 150 mLjuice: 120 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 100 mLurine: 350 mLurine: 200 mLvomit: 100 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL400 mL infused120 mL/h14:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 120 mL/h. At 14:00, 400 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL400 mL infused120 mL/h
t = h
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes no sounds and shows as the best motor response: no movement at all. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 148 mmol/L, glucose 31.5 mmol/L and urea 4.3 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 148 mmol/Lglucose 31.5 mmol/Lurea 4.3 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard
pH7.357.457.27PaCO₂mmHg354567HCO₃⁻mmol/L222630acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.27, PaCO₂ 67 mmHg (8.9 kPa), HCO₃⁻ 30 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.27PaCO₂ 67 mmHg (8.9 kPa)HCO₃⁻ 30 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: B · On the patient's left side, close to the bed

Why this is the answer

Placing the chair on the strong side lets the patient pivot and bear weight on the stronger leg, making the transfer safer.

Answer

B · On the patient's left side, close to the bed
2.Nursing fundamentals

Answer: D · Early enough before the procedure for it to reach its peak effect

Why this is the answer

Giving analgesia in advance, timed to the drug's onset and peak, means the pain relief is working during the procedure. This is more effective than treating pain after it has started.

Answer

D · Early enough before the procedure for it to reach its peak effect
3.Infection control & patient safety

Answer: C · Sit on the edge of the bed for a short time before standing up slowly

Why this is the answer

Changing position slowly, dangling the legs first and getting up with help give the circulation time to adjust. Rapid standing, heat and dehydration make orthostatic hypotension worse.

Answer

C · Sit on the edge of the bed for a short time before standing up slowly
4.Infection control & patient safety

Answer: B · Airborne and contact precautions

Why this is the answer

Smallpox spreads by respiratory particles and by contact with lesions or contaminated items, so airborne and contact precautions are used. Only immunized staff should provide care where possible.

Answer

B · Airborne and contact precautions
5.Prioritization & delegation

Answer: C · Pain out of proportion to the injury that worsens when the toes are stretched

Why this is the answer

The earliest sign is severe pain that is not relieved by usual analgesia and worsens on passive stretch. Loss of pulse is a late sign, so the nurse reports pain early.

Answer

C · Pain out of proportion to the injury that worsens when the toes are stretched
6.Prioritization & delegation

Answer: C · Sit up, give oxygen as prescribed, then call the provider

Why this is the answer

Sitting upright reduces the return of blood to the heart and eases breathing, and oxygen treats hypoxia. Then the provider is called and diuretics are prepared. Lying flat or giving IV fluids makes pulmonary congestion worse.

Answer

C · Sit up, give oxygen as prescribed, then call the provider
7.Clinical nursing

Answer: A · Bowel obstruction

Why this is the answer

Bowel obstruction causes distension, colicky pain, vomiting and absolute constipation. Patients are often kept nil by mouth with a nasogastric tube to decompress the stomach.

Answer

A · Bowel obstruction
8.Clinical nursing

Answer: A · Compensated respiratory acidosis

Why this is the answer

Chronic CO2 retention is offset by the kidneys retaining bicarbonate, bringing the pH back to normal. A normal pH with high PaCO2 and high bicarbonate is a compensated respiratory acidosis.

Answer

A · Compensated respiratory acidosis
9.Lab values & electrolytes

Answer: C · Metformin

Why this is the answer

Metformin is cleared by the kidneys, and it is contraindicated when the eGFR is below 30 mL/min/1.73 m² because of the risk of lactic acidosis. Insulin doses may also need adjustment, but insulin is not contraindicated.

Answer

C · Metformin
10.Lab values & electrolytes

Answer: A · Follow the protocol for low glucose and inform the provider

Why this is the answer

A glucose below 70 mg/dL on an insulin infusion is hypoglycemia. The nurse follows the hospital’s protocol, which typically stops or reduces the insulin and gives glucose, rechecks often and informs the provider.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

A · Follow the protocol for low glucose and inform the provider
11.Pharmacology

Answer: A · A 38-year-old woman who smokes 20 cigarettes a day

Why this is the answer

Smoking over the age of 35 greatly increases the risk of myocardial infarction and stroke with combined hormonal contraception. Progestogen-only or non-hormonal methods are preferred.

Answer

A · A 38-year-old woman who smokes 20 cigarettes a day
12.Pharmacology

Answer: C · Liver toxicity

Why this is the answer

Valproate can cause serious hepatotoxicity, especially in young children and early in treatment. Liver function tests are checked, and the drug may need to be stopped; pancreatitis is another serious risk.

Answer

C · Liver toxicity
13.Med-surg: cardiovascular & respiratory

Answer: D · An accurate, recent body weight is recorded

Why this is the answer

Treatment doses of LMWH are based on body weight, so an accurate measured weight is essential. Renal function and platelet count are also checked before starting. Guessing the weight can lead to under- or overdosing.

Answer

D · An accurate, recent body weight is recorded
14.Med-surg: cardiovascular & respiratory

Answer: A · A patient with angina whose chest pain has not eased with rest and who is sweating

Why this is the answer

Chest pain that does not settle with rest, especially with sweating, suggests an acute coronary syndrome and needs immediate assessment and a 12-lead ECG. A controlled heart rate in AF, a very small weight change and a question about eating are not urgent.

Answer

A · A patient with angina whose chest pain has not eased with rest and who is sweating
15.Med-surg: neuro, endocrine & renal

Answer: B · It can be raised by benign problems as well as by cancer

Why this is the answer

PSA can rise with BPH, prostatitis, UTI, recent ejaculation or instrumentation, as well as cancer. A normal level does not exclude cancer. Results are interpreted with symptoms, examination and other tests.

Answer

B · It can be raised by benign problems as well as by cancer
16.Med-surg: neuro, endocrine & renal

Answer: C · The tool to open the front of the vest for CPR

Why this is the answer

The tool to release the anterior vest is kept attached to the vest so it can be opened quickly for CPR or airway management. Pin sites need regular care to prevent infection, and the patient needs teaching about skin care under the vest.

Answer

C · The tool to open the front of the vest for CPR
17.Med-surg: GI, perioperative & oncology

Answer: A · To protect the kidneys from damage

Why this is the answer

Cisplatin is nephrotoxic, so hydration and electrolyte replacement (especially magnesium) are given. It can also cause ototoxicity, neuropathy and severe nausea.

Answer

A · To protect the kidneys from damage
18.Med-surg: GI, perioperative & oncology

Answer: A · Keep the head of the bed at or below 30° if possible; use slide sheets

Why this is the answer

A high head position makes patients slide, causing shear on the sacrum. A lower head position when clinically possible, knee break or foot support, and slide sheets for moving reduce shear and friction.

Answer

A · Keep the head of the bed at or below 30° if possible; use slide sheets
19.Maternity & obstetric nursing

Answer: C · Isotretinoin

Why this is the answer

Isotretinoin causes severe birth defects, so pregnancy must be prevented during treatment and for a period afterwards. Paracetamol is the usual analgesic in pregnancy, and levothyroxine should be continued.

Answer

C · Isotretinoin
20.Maternity & obstetric nursing

Answer: D · She may have a concealed abruption with major blood loss despite little visible bleeding

Why this is the answer

Placental abruption can bleed into the space behind the placenta. Pain, rigidity and fetal compromise with little visible blood suggest a concealed abruption, which is an emergency for mother and fetus.

Answer

D · She may have a concealed abruption with major blood loss despite little visible bleeding
21.Pediatric nursing

Answer: C · Inject into the outer thigh, through clothing if needed, and call emergency services

Why this is the answer

Auto-injectors are given into the outer mid-thigh and can go through clothing. Emergency services are called after every use, as symptoms can recur, and a second dose may be needed.

Answer

C · Inject into the outer thigh, through clothing if needed, and call emergency services
22.Pediatric nursing

Answer: B · Without early treatment it can cause lasting learning disability and poor growth

Why this is the answer

Thyroid hormone is vital for brain development and growth. Untreated congenital hypothyroidism causes permanent intellectual disability, which is why it is screened for and treated early, before symptoms appear.

Answer

B · Without early treatment it can cause lasting learning disability and poor growth
23.Mental health nursing

Answer: C · Offer the oral medicine first, before considering an injection

Why this is the answer

Offering oral medication respects choice and is less restrictive than an injection. Covert administration is only lawful in specific, documented circumstances, not as a routine approach.

Answer

C · Offer the oral medicine first, before considering an injection
24.Mental health nursing

Answer: A · Ask him and his family about his alcohol use and the time of his last drink, and report the findings

Why this is the answer

Unexpected alcohol withdrawal is common in surgical patients. Asking about drinking, using a withdrawal scale and reporting early allows treatment before seizures or delirium tremens develop.

Answer

A · Ask him and his family about his alcohol use and the time of his last drink, and report the findings
25.Nursing math & unit conversions

Answer: h = 147 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

4·12 + 10 = 58 in

Inches to centimetres

h = 58·2.54 = 147.3 ≈ 147 cm

Answer

h = 147 cm
26.Nursing math & unit conversions

Answer: V = 367.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

3 tsp = 3·5 = 15 mL
1 cup = 1·240 = 240 mL
1½ tbsp = 1.5·15 = 22.5 mL
3 fl oz = 3·30 = 90 mL

Add

V = 15 + 240 + 22.5 + 90 = 367.5 mL

Answer

V = 367.5 mL
27.Dosage calculations

Answer: D = 139.1 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Dose

D = 135·1.03 = 139.1 mg

Answer

D = 139.1 mg
28.Dosage calculations

Answer: D = 198.7 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(180·79/3600) = √3.95 = 1.987 m²

Dose

D = 100·1.987 = 198.7 mg

Answer

D = 198.7 mg
29.IV infusion rates

Answer: R = 30 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

90/60 = 1.5 mL/min

Drip rate

R = 1.5·20 = 30 gtt/min

Answer

R = 30 gtt/min
30.IV infusion rates

Answer: D = 75 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

250/100 = 2.5 mg/mL

Dose rate

D = 2.5·30 = 75 mg/h

Answer

D = 75 mg/h
31.Pediatric & critical-care dosing

Answer: D = 1.6 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/250 = 0.4 units/mL

Units per hour

D = 4·0.4 = 1.6 units/h

Answer

D = 1.6 units/h
32.Pediatric & critical-care dosing

Answer: R = 7.2 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 mg = 400 000 mcg
400 000/250 = 1600 mcg/mL

Dose per minute and per hour

2·96 = 192 mcg/min
192·60 = 11520 mcg/h

Pump rate

R = 11520/1600 = 7.2 mL/h

Answer

R = 7.2 mL/h
33.IV fluids & fluid balance

Answer: B = 220 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 150 + 120 = 270 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·100 = 200 mL
total intake = 870 mL

Total output

350 + 200 + 100 = 650 mL

Balance

B = 870 − 650 = 220 mL

Answer

B = 220 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 400 = 600 mL

Time

t = 600/120 = 5 h

Answer

t = 5 h

That is about 5 h 00 min, so the bag runs out at about 19:00.

35.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes no sounds → 1
M: no movement at all → 1

Add

GCS = 2 + 1 + 1 = 4

Severity

GCS 4 → severe

Answer

severe
36.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 20 + 0 + 0 = 20

Risk level

20 → low risk

Answer

low risk
37.Arterial blood gas interpretation

Answer: Osm = 332 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·148 + 31.5 + 4.3 = 331.8 ≈ 332 mOsm/kg

Answer

Osm = 332 mOsm/kg
38.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·2.7 = 26.7 mmol/L
chronic: 24 + 3.5·2.7 = 33.45 mmol/L

Compare

measured: 30 mmol/L → acute on chronic

Answer

acute on chronic
39.ECG rhythm strip interpretation

Answer: QT = 0.44 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

11 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 11 × 0.04 s = 0.44 s

Answer

QT = 0.44 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 1.08 s).

40.ECG rhythm strip interpretation

Answer: rate

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 35 small boxes, 1500 ÷ 35 ≈ 43 per minute.
2. Rhythm: regular, every R–R is 1.40 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

First abnormal step

rate → sinus bradycardia

Answer

rate

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions